Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 252, NWS Bismarck, ND

August 16, 2006Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 16, 2006, 6:45 PM CDT for Stutsman County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 6:45 PM CDT (23:45 UTC)
Expired
Aug 16, 2006, 7:31 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:50 PM CDTHAIL 0.75Spiritwood Lake, NDPENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 162346
SVRBIS
NDC093-170045-
/O.NEW.KBIS.SV.W.0252.060816T2345Z-060817T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPIRITWOOD LAKE...OR ABOUT 8 MILES NORTH OF JAMESTOWN...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPIRITWOOD LAKE AROUND 655 PM CDT...
  8 MILES NORTH OF SPIRITWOOD AROUND 700 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING..AND AWAY FROM WINDOWS.

LAT...LON 4709 9882 4693 9877 4691 9845 4730 9852

$$

CJS/HW
2 follow-up statements
000 
WWUS53 KBIS 170008
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT WED AUG 16 2006

NDC093-170045-
/O.CON.KBIS.SV.W.0252.000000T0000Z-060817T0045Z/
STUTSMAN ND-
707 PM CDT WED AUG 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN STUTSMAN COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SPIRITWOOD LAKE...OR ABOUT 13 MILES NORTH OF
JAMESTOWN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT SPIRITWOOD LAKE THROUGH 730 PM 
CDT.

IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4709 9882 4693 9877 4691 9845 4730 9852

$$

CJS/HW
000 
WWUS53 KBIS 170031
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT WED AUG 16 2006

NDC093-170041-
/O.CAN.KBIS.SV.W.0252.000000T0000Z-060817T0045Z/
STUTSMAN ND-
731 PM CDT WED AUG 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR PORTIONS OF CENTRAL AND EASTERN NORTH DAKOTA.

LAT...LON 4709 9882 4693 9877 4691 9845 4730 9852

$$

CJS/HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT WED AUG 16 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MODELS CONVERGING ON A SOLUTION THAT SUGGESTS A FAIRLY GOOD PRECIP
EVENT FOR CENTRAL NORTH DAKOTA ON THURSDAY INTO FRIDAY. ALTHOUGH
SOME MODEL DIFFERENCES...BOTH TRENDING TOWARDS SEVERAL MCS SYSTEMS
OVER THE REGION. WITH COLD FRONTAL BOUNDARY APPROACHING FROM THE
NORTHWEST AND INTENSIFYING SFC LOW ACROSS SOUTH DAKOTA INGREDIENTS
OF LIFT AND MOISTURE FALLING INTO PLACE. WILL UP POPS ACROSS THE
SOUTH HALF OF THE REGION FOR THURSDAY AFTERNOON INTO FRIDAY MORNING.
COOLER TEMPS ALSO SEEM REASONABLE WITH ADDITION OF CLOUDS AND
EVENTUAL PUSH OF COOLER AIR INTO THE REGION BY SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
ONLY MODERATE CONFIDENCE IN THE EXTENDED PERIOD TDY GIVEN ZONAL FLOW
ALOFT THAT MAKES FORECASTING THE TIMING AND INTENSITY OF WAVES
DIFFICULT. THIS PROBLEM EXTENDS BEYOND PRECIP CHANCES TO TEMPS...AS
THIS PATTERN WILL ALLOW MORE POTENT S/WS TO DRAW IN COOLER CANADIAN
AIR. THE 12Z GFS REFLECTS THIS WELL WITH H85 TEMPS FALLING TO NEAR
15 C ON MONDAY AND THEN 10 C WED IN OUR EASTERN FA IN THE WAKE OF
TWO SUCH WAVES. FOR ALL INTENSIVE PURPOSES...THERE IS AGREEMENT
AMONGST OPERATIONAL AND ENSEMBLE MODELS IN THE GENERAL FLOW...BUT
THE DEVIL IS IN THE DETAILS. CONTINUITY IS THE BEST ANSWER HERE...
AND SO OUR DATABASE WILL SEE FEW CHANGES TDY. THAT SAID...A REVIEW
OF THE LAST SEVERAL RUNS OF THE GFS /AND NOW THE 06Z DGEX/ SUGGESTS
A STRONGER WAVE ON TAP FOR THE TUE TIMEFRAME. THIS WOULD SUGGEST THE
MOST LOW/MID LVL WAA AND THE CHANCE OF PRECIP WILL BE CENTERED
THERE. THE ECWMF THOUGH REMAINS SLOWER WITH THIS FEATURE AND AS A
RESULT SIG DISCREPANCIES DEVELOP BY THE END OF THE PERIOD. THUS
WHILE THE BEST BET OF PRECIP WILL BE CENTERED ON TUE NIGHT...WE WILL
HOLD SHORT OF INTRODUCING TSTMS ATTM SINCE EVEN MOS POPS FALL IN
LINE WITH AUGUST CLIMATOLOGY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS
Hazardous weather outlook, Aug 16, 5:25 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT WED AUG 16 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
525 AM CDT WED AUG 16 2006 /425 AM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY...AND OVER SOUTHERN
NORTH DAKOTA ON FRIDAY. THERE IS A CHANCE THAT SOME STORMS COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY.

JV

In the hours before

Local storm report, Aug 16, 5:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             GACKLE                  46.63N 99.14W
08/16/2006  E0.88 INCH       LOGAN              ND   TRAINED SPOTTER

            ENDED AT 532 PM

&&

KWELK
Local storm report, Aug 16, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             10 S GACKLE             46.48N 99.14W
08/16/2006  E1.75 INCH       LOGAN              ND   TRAINED SPOTTER

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:00 PM CDTSevere Thunderstorm WarningBISLogan45 min
Aug 16, 5:38 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 16, 5:45 PM CDTSevere Thunderstorm WarningBISLogan45 min
Aug 16, 6:07 PM CDTSevere Thunderstorm WarningBISLaMoure53 min
Aug 16, 6:12 PM CDTSevere Thunderstorm WarningBISFoster23 min
Aug 16, 6:25 PM CDTTornado WarningBISLaMoure35 min
Aug 16, 6:33 PM CDTSevere Thunderstorm WarningBISMcIntosh27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.